Start Submission Become a Reviewer

Reading: Insights into Pathophysiology from Medication-induced Tremor

Download

A- A+
Alt. Display

Reviews

Insights into Pathophysiology from Medication-induced Tremor

Authors:

John C. Morgan ,

Movement Disorders Program Parkinson’s Foundation Center of Excellence, Department of Neurology, Medical College of Georgia, Augusta, GA, US
X close

Julie A. Kurek,

Movement Disorders Program Parkinson’s Foundation Center of Excellence, Department of Neurology, Medical College of Georgia, Augusta, GA, US
X close

Jennie L. Davis,

Movement Disorders Program Parkinson’s Foundation Center of Excellence, Department of Neurology, Medical College of Georgia, Augusta, GA, US
X close

Kapil D. Sethi

Movement Disorders Program Parkinson’s Foundation Center of Excellence, Department of Neurology, Medical College of Georgia, Augusta, GA, US
X close

Abstract

Background: Medication-induced tremor (MIT) is common in clinical practice and there are many medications/drugs that can cause or exacerbate tremors. MIT typically occurs by enhancement of physiological tremor (EPT), but not all drugs cause tremor in this way. In this manuscript, we review how some common examples of MIT have informed us about the pathophysiology of tremor.

Methods: We performed a PubMed literature search for published articles dealing with MIT and attempted to identify articles that especially dealt with the medication’s mechanism of inducing tremor.

Results: There is a paucity of literature that deals with the mechanisms of MIT, with most manuscripts only describing the frequency and clinical settings where MIT is observed. That being said, MIT emanates from multiple mechanisms depending on the drug and it often takes an individualized approach to manage MIT in a given patient.

Discussion: MIT has provided some insight into the mechanisms of tremors we see in clinical practice. The exact mechanism of MIT is unknown for most medications that cause tremor, but it is assumed that in most cases physiological tremor is influenced by these medications. Some medications (epinephrine) that cause EPT likely lead to tremor by peripheral mechanisms in the muscle (b-adrenergic agonists), but others may influence the central component (amitriptyline). Other drugs can cause tremor, presumably by blockade of dopamine receptors in the basal ganglia (dopamine-blocking agents), by secondary effects such as causing hyperthyroidism (amiodarone), or by other mechanisms. We will attempt to discuss what is known and unknown about the pathophysiology of the most common MITs.

How to Cite: Morgan JC, Kurek JA, Davis JL, Sethi KD. Insights into Pathophysiology from Medication-induced Tremor. Tremor and Other Hyperkinetic Movements. 2017;7:442. DOI: http://doi.org/10.7916/D8FJ2V9Q
Published on 22 Nov 2017.
Peer Reviewed

Downloads

  • PDF (EN)

  • EPUB (EN)

    comments powered by Disqus